Concurrent capecitabine and upper abdominal radiation therapy is well tolerated.
We retrospectively evaluated acute toxicity in 88 patients that were treated with capecitabine and concurrent radiotherapy to the upper abdomen. These patients included 28 (32%) with pancreatic adenocarcinoma, 18 (20%) with cholangiocarcinoma, 11 (13%) with ampullary carcinoma, 11 (13%) with other primary tumors, 14 (16%) with liver metastases, and 6 (7%) with metastases at other sites. The median dose of radiotherapy was 45 Gy (range 30-72 Gy). The median dose of capecitabine was 850 mg/m(2) twice daily, with 77% receiving 800-900 mg/m(2) twice daily. The highest grade of acute toxicity was Common Terminology Criteria (CTC) grade 0 in 5 (6%), grade 1 in 60 (68%), grade 2 in 18 (20%), and grade 3 in 5 (6%) patients. No patient had CTC grade 4 toxicity. The most common grade 2 toxicities were nausea, hand-foot syndrome, fatigue, anorexia and diarrhea. The grade 3 toxicities included nausea, vomiting and fatigue. Three patients (3%) required hospitalization due to grade 3 acute toxicity. Capecitabine was interrupted, discontinued or given at an adjusted dose in 13 (15%) patients because of acute toxicity. Therefore, capecitabine and concurrent radiotherapy to the upper abdomen appears to be well tolerated. Capecitabine may serve as an alternative to bolus or infusional 5-FU during chemoradiation for upper gastrointestinal malignancies.
Das, P; Wolff, RA; Abbruzzese, JL; Varadhachary, GR; Evans, DB; Vauthey, JN; Baschnagel, A; Delclos, ME; Krishnan, S; Janjan, NA; Crane, CH
Volume / Issue
Start / End Page
Electronic International Standard Serial Number (EISSN)
International Standard Serial Number (ISSN)
Digital Object Identifier (DOI)